It’s never too late for prevention.

Even those who are actively using drugs can benefit from prevention education that will equip them with tips on how to be as safe as possible when using. We call this harm reduction. Using opioids puts individuals at great risk for health complications and overdose, but there are well-known actions that people can take to protect themselves.

Preventing fatal overdose…

Don’t use alone.
Using alone is one of the greatest risk-factors for dying of an overdose. It is important to have someone around that can check-in, and seek medical attention in case of an overdose. If you must use alone, call or text someone when you plan on using so that they are aware and can reach out to see if you are alright.

Be careful when mixing drugs.
Use one drug at a time and pace yourself. Use less of each drug than you would if you were just to use that drug alone. Avoid mixing heroin with alcohol, benzos, or other downers, this is an especially deadly combination. In addition, if you are on prescription medications for therapeutic purposes, it is important to know what drugs could be a dangerous mix with your medications.

Know the signs of fentanyl.
Fentanyl is a synthetic heroin that is more than 50 times stronger than heroin. It is a lethal drug that is contributing to the rise in fatal overdoses across the nation. It is very common for street heroin to be laced with fentanyl, so it is important for users to take the necessary precautions when using. Fentanyl is a distinctly bright white color and has a much stronger and faster effect.

Go slow and do a test shot.
Given the fact that heroin purity can be incredibly unpredictable, especially during this fentanyl epidemic, it is beneficial to try shooting up a little bit at first before using the rest of your supply. See how you feel after the tester shot and adjust how much additional drugs you should use after. This applies for opioid pills as well, try a little bit first before diving into everything that you intended on taking.

Always have narcan.
You should always have narcan/naloxone on you, when you’re using or when your friends are using. It’s good to also think about an overdose plan. Learn more about narcan here.

Use way less after periods of abstinence.
Even a few days of abstinence (or reduced use) can lessen your tolerance and, thus, increase your chances of overdose. If you have had a very long period of abstinence, also consider the fact that street drugs might have increased in strength since the last time that you used.

If someone nods off, don’t let them go to sleep and put them in the recovery position.
If someone nods off, chances are they are overdosing. Make sure that they are breathing and responsive. Many individuals have “gone off to bed” after using, and died in their sleep. If they are in fact overdosing, make sure to lie them on their side (recovery position) so that they don’t choke on their vomit.

Safe injection…

Always use sterile equipment, avoid reusing or sharing equipment.
Sharing injection equipment (syringes, cookers, filters, etc.) puts individuals at risk of contracting infections and diseases such as HIV and hepatitis C. Even if you don’t share the syringe, reusing the syringe multiple times will dull out the needle. This could lead to tissue damage and infection, so try to limit the number of times you use the same needle.

Never inject in your neck.
Oftentimes individuals will find alternative places to inject when they cannot find a vein in their arms. The veins in your neck are one of the easiest to find, but the most dangerous ones to inject in. The vessels in your neck are very close to your brain so any sort of infection or abscess can put you at tremendous risk. If you can’t find a vein, try injecting in your hands or feet.

If you develop an abscess or infection, go to the doctor!
Never try to drain an abscess out on your own! Oftentimes individuals can develop open wounds; in these cases it is important to go to the doctor for wound care.

If you must share a syringe, clean it with bleach.
Cleaning your syringe with bleach is a last resort but will reduce the risk of transmission of diseases and infections. You can clean your syringe by first rinsing with it water, then with bleach, and once more with water. Just remember: water-bleach-water. If you clean your syringe with bleach first, the bleach will coagulate with any blood left over in the water.

Download this Safe Injection Guide by Merchants Quay Ireland

preventing HIV/AIDS...

Avoid sharing injection and snorting equipment.
Learn more from the Center for Disease Control & Prevention.

Know your status, and your partner's status.
Treatment is prevention, so if someone who is HIV-positive is on treatment and virally suppressed, they are virtually un-infectious! Many people are unaware of their own status, and even that of their partner's, but it is important to get tested regularly.

Learn about PrEP. Pre-Exposure Prophylaxis is an HIV medication (a pill a day) that an HIV-negative person can take to prevent getting infected with HIV. This is great for people who, for example, do not have HIV, but may have a partner who is HIV-positive and want to protect themselves.

Learn about PEP. Post-Exposure Prophylaxis is an HIV medication that an HIV-negative person can take if they feel as if they might have been exposed to HIV (e.g., needle stick, unprotected sex, broken condom, etc.). One must start taking PEP within 3 days of a possible exposure, and take it for 28 consecutive days. It's almost like a Plan B for HIV. 


RESOURCES IN ROCKLAND COUNTY

Contact us if you're interested in any of the following services: Narcan kits, free injection supplies, PrEP and safe sex kits. Rockland Connects provide free Narcan training, and will refer you to Hudson Valley Community Services if you're interested in free safe injection supplies or PrEP/PEP services. 

RocklandConnects@gmail.com or (845) 535-1221.